Texas, 2004

Hail in Texas, August 29, 2004

August 29, 2004 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms developed over the far western sections of the Texas panhandle during the early evening hours producing large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed over the far western sections of the Texas panhandle during the early evening hours producing large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 1:45 PM CST, 3 hours earlier.

Area forecast discussion, Aug 29, 1:45 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT SUN AUG 29 2004

.DISCUSSION...
LARGE CU FIELD IN PLACE OVER THE TX/OK PNHDLS THIS AFTERNOON...WITH
STORMS DEVELOPING OVER THE MTS IN NM.  ALSO STARTING TO SEE SOME
ATTEMPTS AT DEVELOPMENT IN W CENTRAL KS.  EXPECT OTHER CONVECTION TO
DEVELOP ALONG SFC TROF FROM NEAR GOODLAND INTO ERN NM...AS WELL AS
OVER THE TX AND OK PNHDLS.  MODIFIED 12Z SOUNDING FROM KAMA SHOWS
THAT WE ARE MODERATELY UNSTABLE WITH LITTLE OR NO CAP...BUT LACK OF
FORCING AT SFC AND MID LEVELS TO INITIATE STORMS MIGHT BE A
PROBLEM.  WILL HAVE TO WAIT AND SEE...BUT WENT AHEAD AND BUMPED ALL
OF THE REGION UP TO 20 POPS FOR TONITE.  LEFT SEVERE OUT OF THE
GRIDS/FCST FOR NOW BUT COULD BE LAST MINUTE UPDATE AT ISSUANCE TIME
BASED ON LATEST MCD FOR THE REGION.

EXPECT AFTERNOON AND EVENING STORMS THROUGH TUES NITE INTO EARLY WED
MORN...MAINLY ACROSS THE WESTERN PARTS OF THE FCST AREA WHERE SFC
TROF WILL BE LOCATED.  ANY STORMS THAT DO DEVELOP OVER THE MTS OF
NM HAVE THE POSSIBILITY OF MOVING TOWARDS THE AREA IN NWLY FLOW.
FLOW WILL START TO TRANSITION MIDWEEK...BUT MODEL DIFFERENCES MAKE IT
DIFFICULT TO SEE HOW THIS WILL AFFECT OUR WEATHER. REGARDLESS...
HEIGHTS SHOULD STAY PRETTY CONSTANT ONCE RIDGE BUILDS ACROSS THE
ROCKIES SO TEMPS SHOULD ONLY CLIMB TO NEAR OR JUST ABOVE NORMAL. ALSO
ARE DIFFERENCES IN WHAT WILL HAPPEN WITH ANOTHER TROF MOVING OUT OF
THE PACIFIC NW FRI/SAT...WHICH COULD PUSH A WEAK FRONT THROUGH THE
REGION.  WILL HAVE TO WAIT AND SEE...

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  88  62  86 /  20  20  20  20
BEAVER       59  89  62  87 /  20   0   0  10
BOISE CITY   58  87  58  85 /  20  20  20  20
BORGER       61  89  62  88 /  20  10  10  20
BOYS RANCH   61  89  62  87 /  20  20  20  20
CANYON       61  88  62  86 /  20  20  20  20
CLARENDON    61  89  63  88 /  20  10  10  10
DALHART      61  88  60  85 /  20  20  20  20
GUYMON       59  89  61  86 /  20  10  10  20
HEREFORD     60  87  62  87 /  20  20  20  20
LIPSCOMB     60  90  62  88 /  20   0   0  10
PAMPA        62  89  62  86 /  20  10  10  10
SHAMROCK     62  90  64  88 /  20   0   0  10
WELLINGTON   62  90  65  89 /  20   0   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Aug 29, 12:00 PM CST, 4 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 29 2004

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY AND TUESDAY ARE
EXPECTED TO DEVELOP. A FEW OF THESE MAY APPROACH SEVERE LEVELS...
PRODUCING HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oldham

When
August 29, 4:45 PM CST
Where
Oldham County, Boys Ranch
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -102.250

Hail, Oldham

When
August 29, 5:23 PM CST
Where
Oldham County, 1 mi N of Boys Ranch
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.550, -102.250

Hail, Oldham

When
August 29, 5:52 PM CST
Where
Oldham County, 5 mi N of Adrian
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.333, -102.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418348, 5418349, 5418350.